Danger! OTC Medicines You Should Never Take Together

12518

(WellnessPursuits.com) – Over the counter (OTC) medications are a blessing when you’re too busy to go to the doctor and just want to treat a symptom, but because they’re so easy to get, you may not be thinking about drug interactions. The pharmacist warns us about these when we fill prescriptions, but most of us don’t think to ask when it comes to OTC meds. Here are five OTC medicines that you should never combine:

1. Tylenol and Multi-Symptom Cold Medicines

Tylenol is great for pain, but too much of it is dangerous to the liver. If you follow the directions on the package, you should be okay, right? Well, not if you’re taking something like Nyquil to help a cold too. Most multi-symptom cold medicines contain acetaminophen (the generic name for Tylenol) to reduce fevers. Check the label before you double-dip and potentially cause yourself a serious problem.

2. Combining NSAIDs

We’ve all been guilty at some point of thinking if one is good, two is better, right? When it comes to NSAIDs (nonsteroidal anti-inflammatory drugs, a.k.a. most pain relievers), that’s not true at all. Combining aspirin, ibuprofen, and/or naproxen (all drugs in that class) greatly increases your chances of experiencing serious side effects, such as gastrointestinal bleeding and kidney damage. If one pain reliever isn’t enough, it may be time to go to the doctor.

3. Antihistamines and Motion Sickness Medication

Though they treat different things, antihistamines (for allergies) and motion sickness medication (like Dramamine) are related drugs, which means that if you double up on them, you could double up on drowsiness, dehydration, or difficulty urinating. If you’re in a situation where you’re dealing with both problems, a first-generation antihistamine should also relieve your motion sickness.

TEST

4. Anti-Diarrheal Medication and Calcium Supplements

When diarrhea strikes, you might reach for Imodium — but be careful if you’re taking calcium supplements. This one is more of a pain than actually dangerous, but since calcium supplements may cause constipation, the two together may be overdoing it.

5. Saint John’s Wort and Cough Medicine

This last combination could actually be fatal. Saint John’s wort, a dietary supplement that’s intended to treat depression, should never be mixed with cough medicine. Both of these OTC medications have ingredients that increase the neurotransmitter serotonin. While increasing serotonin is part of the treatment for depression, too much of it can cause serotonin syndrome, which can be life-threatening. (If you’ve taken medications like this and experience high fever, seizures, or irregular heartbeat, call a doctor immediately.)

Now that you know the OTC medicines you should never combine, your trip to the corner drugstore will be that much safer. If you’re in doubt about what potential interactions your OTC medicines may have, don’t hesitate to ask your pharmacist.

~Here’s to Your Healthy Pursuits!

TEST

Copyright 2020, WellnessPursuits.com